Valproate‐associated hair abnormalities: Pathophysiology and management strategies

Praharaj, Samir Kumar and Munoli, Ravindra N and Udupa, Suma T and Vaidyanathan, Sivapriya (2022) Valproate‐associated hair abnormalities: Pathophysiology and management strategies. Human Psychopharmacology, 37 (1). pp. 1-7. ISSN 08856222

[img] PDF
14580 DisplayPdf.pdf - Published Version
Restricted to Registered users only

Download (184kB) | Request a copy

Abstract

Objective: To review the literature on valproate‐associated hair abnormalities and the available treatment options. Methods: We searched PubMed and Google Scholar with keywords including “valproate”, “valproic acid”, “hair”, “alopecia”, and “effluvium,” supplemented with hand search from cross‐references. We included all types of studies including case reports in this review. Results: The pathophysiology of hair loss includes telogen effluvium, biotin, mineral deficiency, and possibly hyperandrogenism. Diagnosis is based on history of hair loss or abnormalities following valproate treatment, and is confirmed by use of simple clinical tests such as pull test and modified wash test. Treatment involves reassurance and advice on hair care, and if possible drug discontinuation or dose reduction. Medications such as biotin and other vitamins with minerals supplementation is effective for most individuals with hair loss. Other treatment options are agomelatine, topical valproate or minoxidil, though these lack evidence. Conclusion: Hair abnormalities with valproate are common, benign adverse effects, and management includes general measures and specific treatment options

Item Type: Article
Uncontrolled Keywords: alopecia; hair loss; telogen effluvium; valproate; valproic acid
Subjects: Medicine > KMC Manipal > Psychiatry
Depositing User: KMC Library
Date Deposited: 15 Feb 2022 05:50
Last Modified: 15 Feb 2022 05:50
URI: http://eprints.manipal.edu/id/eprint/158293

Actions (login required)

View Item View Item